Virginia, 2014

Damaging Winds in Virginia, May 15, 2014

May 15, 2014 · NWS LWX · 10 events in 5 counties and zones

A cold front stretched from the Ohio Valley to Florida and the Mid Atlantic was experiencing warm and humid conditions making it favorable for thunderstorm development. Breaks in the clouds led to further destabilization across the region and showers and thunderstorms formed along a differential heating boundary across the Mid Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$3,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front stretched from the Ohio Valley to Florida and the Mid Atlantic was experiencing warm and humid conditions making it favorable for thunderstorm development. Breaks in the clouds led to further destabilization across the region and showers and thunderstorms formed along a differential heating boundary across the Mid Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 11:55 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 15, 11:55 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT THU MAY 15 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON BEFORE
SLOWLY PASSING THROUGH TONIGHT INTO FRIDAY. SURFACE HIGH PRESSURE
WILL BUILD OVER THE REGION DURING THE WEEKEND THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SEVERE THUNDERSTORM WATCH 157 IS IN EFFECT UNTIL 8 PM FOR
LOCATIONS WEST OF DC. THE MAIN THREAT IS DAMAGING WINDS WITH THE
LINE OF STORMS THAT IS APPROACHING FROM SW VA.

PREVIOUS DISCUSSION...
AN ANOMALOUSLY DEEP UPPER TROUGH IS LOCATED OVER THE MIDWEST AND
SRN PLAINS. AT THE SFC...LOPRES IS ANALYZED OVER THE LWR GREAT
LAKES AT 14Z WHILE ATTENDANT COLD FRONT EXTENDS SWD FROM THE LOW
ALL THE WAY DOWN TO THE FL PANHANDLE. SLY FLOW WILL INCREASE
THRUOUT THE TROPOSPHERE ACROSS THE ERN SEABOARD TDA AHEAD OF
TROUGH AND COLD FRONT. WITH THE UPPER TROUGH ACQUIRING A NEGATIVE
TILT AND A LARGE COMPONENT OF THE STEERING FLOW ORIENTED PARALLEL
TO THE COLD FRONT BOUNDARY...THIS FORWARD MOVEMENT OF THIS SYSTEM
WILL BE SLOW. THE LATEST WATER VAPOR AND PWATS FROM SATELLITE SHOW
A DEEP MOISTURE PLUME ORIGINATING FROM THE CARIBBEAN AND EXPANDING
POLEWARD UP THE ERN SEABOARD. PWAT FROM THE 12Z IAD RAOB IS ONLY 1
INCH BUT IT IS EXPECTED TO INCREASE AREA WIDE TO AROUND 1.75 BY
TNGT. SETUP FOR THIS AFTN AND ESPECIALLY TNGT FAVORABLE FOR HEAVY
RAINFALL ACROSS THE CWA...WITH THE INGREDIENTS FOR MADDOX SYNOPTIC
FLASH FLOOD CASES PRESENT FOR THIS EVENT.

SOME BREAKS IN THE CLOUD COVER HAVE OCCURRED EAST OF THE POTOMAC
HIGHLANDS THIS MRNG. DENSE OVERCAST CLOUD COVER AND STEADY BAND
OF PRECIP ASSOCIATED WITH LLVL THETA-E CONVERGENCE WILL MOVE INTO
THE POTOMAC HIGHLANDS AND SHENANDOAH VLY THIS AFTERNOON. THERE IS
ALSO A POTENTIAL FOR CONVECTION TO DEVELOP FARTHER EAST TOWARD THE
BLUE RIDGE AND I-95 CORRIDOR LATE IN THE AFTERNOON AND EVENING IF
BREAKS IN THE CLOUD COVER ARE PERSISTENT ENOUGH TO FORM A
DIFFERENTIAL HEATING BOUNDARY. LOCALLY HEAVY RAINFALL
POSSIBLE GIVEN DEPTH OF MOISTURE/WARM CLOUD LAYER AND S TO N STORM
MOTION FAVORING TRAINING. FOR THIS REASON...DECIDED TO START FLASH
FLOOD WATCH AT 6 PM A TIER EWD INTO THE DC METRO INSTEAD OF
MIDNIGHT.

INSTABILITY IS FCST TO INCREASE TO NEAR 1000 J/KG OF MLCAPE
EAST OF THE SHENANDOAH VLY WHERE SOME BREAKS OCCUR IN WARM SECTOR.
LOCALLY HIGHER AMOUNTS OF INSTABILITY POSSIBLE IN MORE PERSISTENT
BREAKS. SLY WINDS ALSO INCREASE LATE IN THE DAY AHEAD OF THE
TROUGH/COLD FRONT. SHEAR/INSTABILITY PROFILES SUPPORTIVE OF
DAMAGING WIND GUSTS DURING THE PEAK HEATING HRS AND INTO TNGT
WHEN SYNOPTIC LIFT INCREASES. HODOGRAPH NOT IDEAL FOR TORNADOES
GIVEN THE EXPECTED STORM MOTION...BUT IT CERTAINLY CANNOT BE
RULED OUT IF AN ORGANIZED QLCS CAN DEVELOP.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM FRIDAY/...
MUCH OF THE CONVECTIVE POTENTIAL FOR OVERNIGHT TONIGHT RIDES ON
THE ABILITY TO WARM UP THIS AFTN. UNTIL THE EVENTUAL UPPER TROUGH
PASSAGE - WHICH WILL ACT AS A DRY COLD FRONT TO END THE RAIN FROM
WEST TO EAST OVERNIGHT - TEMPS/MOISTURE WILL CONTINUE TO LEVEL-OUT
IN THE CONVECTIVELY FAVORABLE RANGE EVEN AFTER SUNSET. THE
CORRIDOR OF HEAVY RAIN WILL ALSO SHIFT TOWARD THE EAST OVERNIGHT.
THE MORE INTENSE RAINFALL AND HIGHER AMOUNTS WILL LIKELY BE OVER
THE HIGHER TERRAIN THOUGH LOCALLY HIGH AMOUNTS CANNOT BE RULED-OUT
FURTHER EAST AS WELL - DEPENDING ON THE TRACK OF THE LOW AND ANY
TRAINING ACTIVITY.

SEE HYDRO SECTION BELOW FOR MORE INFO ABOUT EXPECTED/ANTICIPATED
PRECIP AMOUNTS.

THE COLD FRONT WILL SLOWLY PUSH EAST TOWARD THE CHESAPEAKE BAY
FRIDAY MORNING BEFORE SLOWLY MOVING OFF TO OUR EAST FRIDAY
AFTERNOON. DEEP TROPICAL MOISTURE AND STRONG FORCING WILL CONTINUE
TO CAUSE HEAVY RAIN AND POSSIBLE THUNDERSTORMS AHEAD OF THE COLD
FRONT. THE LATEST GUIDANCE HAS TRENDED A BIT QUICKER WITH THE
FRONTAL PASSAGE WHICH MEANS THAT THE HEAVIEST RAIN FRIDAY WOULD BE
MOST LIKELY DURING THE MORNING HOURS NEAR AND EAST OF THE
INTERSTATE 95 CORRIDOR. DRIER AIR WILL WORK ITS WAY INTO AREAS
WEST OF THE BLUE RIDGE MOUNTAINS FRIDAY MORNING AND ACROSS THE
ENTIRE AREA FRIDAY AFTERNOON. WILL CONTINUE WITH THE FLASH FLOOD
WATCH UNTIL 2 PM FRIDAY AFTERNOON FOR LOCATIONS WEST OF THE BLUE
RIDGE MOUNTAINS AND UNTIL 6 PM FOR LOCATIONS EAST OF THE BLUE
RIDGE MOUNTAINS. THE FLASH FLOOD WATCH MAY BE ABLE TO BE CANCELLED
A BIT EARLIER GIVEN THE QUICKER END TIME OF THE HEAVY RAIN...BUT
CONFIDENCE IS TO LOW TO ADJUST THE TIMES AS OF NOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AN UPPER-LEVEL DISTURBANCE AND A REINFORCING COLD FRONT WILL MOVE
THROUGH FRIDAY NIGHT. A FEW SHOWERS ARE POSSIBLE...BUT ANY RAIN
WILL BE LIGHT. HIGH PRESSURE WILL BUILD OVERHEAD FOR THE WEEKEND
THROUGH EARLY NEXT WEEK WHILE AN UPPER-LEVEL TROUGH ALSO BUILDS
OVERHEAD DURING THIS TIME. COOLER AND LESS HUMID CONDITIONS ARE
EXPECTED.

A WARM FRONT MAY APPROACH THE AREA TOWARD THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
STRATUS HAS FINALLY MIXED OUT BUT CU FIELD DEVELOPING QUICKLY LATE
THIS MRNG. MVFR CIGS EXPECTED THRU THIS AFTN. SHOWERS AND TSTMS
OVER THE APPALACHIANS THIS MRNG EXPECTED TO REACH CHO/MRB BETWEEN
19Z-21Z. ADDITIONAL SHOWERS AND STORMS MAY DEVELOP FARTHER EAST IN
VC OF IAD/DCA BETWEEN 20Z-00Z. IFR/LIFR CONDITIONS POSSIBLE IN ANY
OF THESE HEAVIER SHOWERS AND STORMS. SLY WINDS AROUND 10 KT THIS
MRNG WILL INCREASE TO 15-25 KT THIS AFTN AND EVE. LOCALLY HIGHER
GUSTS POSSIBLE IN TSRA.

HEAVY RAIN AND POSSIBLE THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT FRIDAY MORNING...ESPECIALLY ACROSS THE EASTERN TERMINALS.
DRIER AIR WILL WORK ITS WAY IN FROM WEST TO EAST BEHIND THE
FRONT...CAUSING CONDITIONS TO IMPROVE FRIDAY AFTERNOON.

A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD FOR THE WEEKEND THROUGH EARLY NEXT
WEEK.

&&

.MARINE...
A GENERAL 10-15KT ESE BREEZE ATTM. WINDS WILL BEGIN TO SHIFT TOWARD
SELY IN THE NEXT FEW HRS...BECOMING GUSTY BY LATE MRNG - SOLIDLY
INTO SCA RANGE THIS AFTN. A STRONG LOW PRES SYSTEM WILL OVER THE
REGION LATE TONIGHT...CARRYING LOCALIZED HEAVY RAIN AND GUSTY
WINDS. A GALE WRNG HAS BEEN ISSUED FOR THE MD BAY AND LOWER TP RVR
FOR THE LATE NIGHT/OVERNIGHT HRS - W/ SCA CONTINUING OVER THE
POTOMAC RVR TNGT.

A COLD FRONT WILL MOVE INTO THE CHESAPEAKE BAY FRIDAY MORNING
BEFORE SLOWLY MOVING OFF TO THE EAST FRIDAY AFTERNOON. HEAVY RAIN
AND POSSIBLE THUNDERSTORMS ARE EXPECTED AHEAD OF THE
FRONT...MAINLY FRIDAY MORNING. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE UPPER TIDAL POTOMAC RIVER FRIDAY MORNING AND A GALE
WARNING IS IN EFFECT FOR THE REST OF THE WATERS DURING THIS TIME.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
FRIDAY AFTERNOON.

A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD THROUGH EARLY NEXT WEEK.

&&

.HYDROLOGY...
WATCHING POTENTIAL HEAVY RAIN MOVING IN LATE THIS AFTERNOON
THROUGH MIDDAY FRIDAY. RAINFALL AMOUNTS ARE CURRENTLY EXPECTED TO
BE HIGHEST IN THE WESTERN PORTION OF THE FORECAST AREA AS
PRECIPITATION WILL LINGER LONGER BEFORE THE SYSTEM KICKS EAST.

TOTAL RAINFALL OF 2 TO 4 INCHES...WITH ISOLATED HIGHER AMOUNTS
EXCEEDING 5 INCHES...IS EXPECTED BETWEEN THE POTOMAC HIGHLANDS
AND I-95. AMOUNTS WILL TAPER OFF SOMEWHAT FURTHER EAST...BUT 2 TO
3 INCHES LOOK LIKELY THERE.

FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE AREA BASED ON
THE EXPECTED HEAVY RAINFALL. TO THE WEST...THE RAIN COULD BECOME
HEAVY THIS AFTERNOON...HEAVIEST THURSDAY EVENING AND OVERNIGHT.
FURTHER EAST...AS THE SYSTEM ACCELERATES...HEAVY RAIN PSBL
TONIGHT THRU MIDDAY FRIDAY.

RIVER FORECASTS CALL FOR SIGNIFICANT RISES ON MANY OF THE LARGER
RIVERS...AND POTENTIAL FOR MINOR FLOODING AT MANY OF THE SAME
RIVER FORECAST POINTS THAT FLOODED TWO WEEKS AGO. MOST OF THOSE
RIVER FLOODS DO NOT OCCUR UNTIL LATE FRIDAY AT THE EARLIEST...SO
NO WATCHES WERE ISSUED JUST YET. IF RAINFALL PROJECTIONS REMAIN
CONSISTENT...THEN AT LEAST WATCHES FOR RIVERS WILL BE REQUIRED
LATER TODAY.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE EVE HIGH TIDE FOR
DC AND ALEXANDRIA. ELSEWHERE...COASTAL FLOODING IS EXPECTED WITH
THE EVE HIGH TIDE...WHICH IS NOT THE PREFERRED HIGH TIDE CYCLE. A
COASTAL FLOOD ADVISORY WAS ISSUED FOR THE WRN SHORE OF THE MD
CHSPK BAY AND ALL OF THE TIDAL POTOMAC RIVER FOR LATE TNGT INTO
FRI MRNG.

ANOMALIES HAVE INCREASED OVER THE PAST FEW HRS TO NEAR 1
FT...WHICH IS ENOUGH TO PRODUCE MINOR COASTAL FLOODING AT
WASHINGTON CHANNEL AND ALEXANDRIA. ALSO CANCELLED THE COASTAL
FLOOD ADVISORY FOR ANNE ARUNDEL COUNTY ALONG THE WRN SHORE OF THE
CHSPK BAY AS TIDES FELL BELOW TIDAL FLOOD STAGE SHORTLY AFTER THE
PASSING OF HIGH TIDE.

THE ONSHORE FLOW WILL STRENGTHEN TODAY AND IT WILL CONTINUE
THROUGH TONIGHT. TIDAL ANOMALIES WILL CONTINUE TO INCREASE TO
BETWEEN ONE AND TWO FEET ABOVE NORMAL DURING THIS TIME. THE HIGH
TIDE CYCLE THIS AFTERNOON AND EVENING WILL BE THE LOWER OF THE
TWO. MINOR COASTAL FLOODING IS STILL POSSIBLE FOR SENSITIVE
AREAS...BUT CONFIDENCE IS LOW AT THIS TIME.

THE HIGH TIDE CYCLE LATE TONIGHT THROUGH FRIDAY MORNING WILL BE
THE HIGHER OF THE TWO AND CONFIDENCE IS HIGHER FOR MINOR COASTAL
FLOODING DURING THIS TIME. THE TIDAL ANOMALIES SHOULD DROP FRIDAY
AFTERNOON AND EVENING AS THE COLD FRONT SLOWLY PUSHES EAST.
HOWEVER...THAT DROP IN TIDAL ANOMALIES MAY BE SLOW DUE TO THE LACK
OF A STRONG OFFSHORE FLOW BEHIND THE COLD FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO NOON EDT
     FRIDAY FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MDZ003-501-502.
     FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY
     AFTERNOON FOR MDZ006-007-011-013-014-016.
     COASTAL FLOOD ADVISORY FROM 2 AM TO NOON EDT FRIDAY FOR MDZ007-
     011-013-014-016>018.
     FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR MDZ004-005-009-010.
VA...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ025>031-503-
     504.
     COASTAL FLOOD ADVISORY FROM 2 AM TO NOON EDT FRIDAY FOR VAZ052-
     053-055-057.
     FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR VAZ036>040-042-050>056-501-502.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO NOON EDT
     FRIDAY FOR VAZ054.
WV...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>534-537>543.
     GALE WARNING FROM 6 PM THIS EVENING TO NOON EDT FRIDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ535-536.

&&

UPDATE...JRK
PREV DISC...JRK/GMS/BJL
Hazardous weather outlook, May 15, 11:41 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 PM EDT THU MAY 15 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161445-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1241 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING
FOR LOCATIONS TO THE WEST OF WASHINGTON DC. THE MAIN THREAT IS
DAMAGING WINDS. THE THREAT OF SEVERE THUNDERSTORMS MAY SHIFT
FARTHER EAST TONIGHT IF THESE STORMS ARE ABLE TO MAINTAIN ITS
INTENSITY AFTER SUNSET.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF I-95 INCLUDING
WASHINGTON DC AND NORTH CENTRAL VIRGINIA THIS EVENING AND EAST OF
I-95 INCLUDING BALTIMORE AND EASTERN MARYLAND...BEGINNING AT
MIDNIGHT. WIDESPREAD HEAVY RAINFALL IS LIKELY AHEAD OF A SLOW-
MOVING COLD FRONT...WHICH COULD LEAD TO FLASH FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS AFTERNOON.
A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER...AND A SMALL CRAFT ADVISORY IS
IN EFFECT TONIGHT FOR THE UPPER TIDAL POTOMAC RIVER.

A COASTAL FLOOD ADVISORY IS IN EFFECT THIS EVENING FOR THE UPPER
TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY GOES INTO EFFECT
OVERNIGHT FOR COASTAL LOCATIONS ALONG THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY. WIDESPREAD
HEAVY RAINFALL IS LIKELY...ESPECIALLY FRIDAY MORNING. ANY RIVER
FLOODING THAT OCCURS MAY CONTINUE THROUGH SATURDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE UPPER TIDAL POTOMAC
RIVER FRIDAY MORNING AND A GALE WARNING IS IN EFFECT FOR THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS FRIDAY
AFTERNOON.

THE COASTAL FLOOD ADVISORY CONTINUES FRIDAY MORNING FOR COASTAL
LOCATIONS ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY
AND THE TIDAL POTOMAC RIVER.

ADDITIONAL COASTAL FLOODING IS POSSIBLE THIS WEEKEND AS FRESHWATER
FROM HEAVY RAINFALL MOVES DOWN THE LOWER POTOMAC RIVER AND INTO
THE UPPER TIDAL BASIN.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161445-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1241 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON INTO TONIGHT FOR
COUNTIES WEST OF THE BLUE RIDGE MOUNTAINS...TONIGHT FOR THE TIER
OF COUNTIES EAST OF THE BLUE RIDGE MOUNTAINS...AND OVERNIGHT FOR
NORTH-CENTRAL MARYLAND. WIDESPREAD HEAVY RAINFALL IS EXPECTED
AHEAD OF A SLOW- MOVING COLD FRONT...WHICH COULD LEAD TO FLASH
FLOODING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING
FOR PORTIONS OF NORTHERN MARYLAND...CENTRAL AND NORTHERN VIRGINIA
AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE MAIN THREAT WITH
THESE STORMS ARE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM FRIDAY AFTERNOON
FOR COUNTIES WEST OF THE BLUE RIDGE...AND UNTIL 6 PM FRIDAY
EVENING FOR COUNTIES EAST OF THE BLUE RIDGE. WIDESPREAD HEAVY
RAINFALL IS EXPECTED AHEAD OF A SLOW-MOVING COLD FRONT...
ESPECIALLY FRIDAY MORNING.

MAIN-STEM RIVER FLOODING WILL BE POSSIBLE FRIDAY NIGHT INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

The radar

The Sterling radar (KLWX), 101 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
May 15, 1:29 PM EST
Where
Page County, 0.36 mi NE of Alma
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.604, -78.546

There was a tree down on power lines on Leaksville Road near Mike Longs Woods Road.

Thunderstorm Wind, Orange

When
May 15, 2:35 PM EST
Where
Orange County, 0.51 mi ESE of Orange
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.247, -78.111

A tree was reported down blocking Clifton Road near Hopewell Road in Rapidan.

Thunderstorm Wind, Culpeper

When
May 15, 2:37 PM EST
Where
Culpeper County, 1.97 mi WNW of Reva
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
38.508, -78.165

There were two trees reported down within 100 feet of each other on Reva Road near Cabin Road in Reva.

Thunderstorm Wind, Culpeper

When
May 15, 2:40 PM EST
Where
Culpeper County, 3.73 mi NNW of Rapidan
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.367, -78.103

A tree was reported down blocking Peacock Lane at James Madison Highway in Rapidan.

Thunderstorm Wind, Culpeper

When
May 15, 2:51 PM EST
Where
Culpeper County, 4.45 mi WSW of Monument Mills
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.587, -78.081

There was a large tree was reported down blocking the roadway at the 9000 Block of Weslyn Drive in Rixeyville.

Thunderstorm Wind, Culpeper

When
May 15, 2:55 PM EST
Where
Culpeper County, 0.75 mi S of Culpeper
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.469, -77.999

There was a tree down on the 800 block of South West Street in Culpeper.

Thunderstorm Wind, Warren

When
May 15, 3:07 PM EST
Where
Warren County, 1.65 mi SW of Front Royal
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.905, -78.204

There was a tree down on power lines on Stonewall Jackson Highway near Front Royal.

Thunderstorm Wind, Warren

When
May 15, 3:12 PM EST
Where
Warren County, 0.49 mi N of Happy Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.937, -78.152

There was a tree down on power lines on Shenandoah Shores Road at Progress Drive.

Thunderstorm Wind, Warren

When
May 15, 3:12 PM EST
Where
Warren County, 0.92 mi ENE of Happy Creek
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.935, -78.134

There was a tree down on Dismal Hollow Road at Happy Creek Road in Front Royal.

Thunderstorm Wind, Prince William

When
May 15, 4:04 PM EST
Where
Prince William County, 0.28 mi W of Dumfries
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.569, -77.335

There was a tree down blocking one lane of Van Buren Road near Mina Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520284, 520273, 520274, 520276, 520277, 520279, 520280, 520281, 520282, 520283.